Derived from Clostridium botulinum, Botox is a neurotoxin that is medically used to treat specific muscular conditions. It’s also cosmetically used to remove facial lines and wrinkles by temporarily paralyzing the underlying muscles.
When you go to the dermatologist for Botox treatments, you’re actually going for botulinum toxin therapy, which is also referred to as botulinum rejuvenation. Botox is a brand name for botulinum toxin type A.
Three of the most recognized brand names are:
Following a Botox treatment, some people experience one or more of the following side effects:
- allergic reaction
- muscle stiffness
- difficulty swallowing
- shortness of breath
- muscle weakness
- cold symptoms
Some people experience a mild headache following an injection into the muscles in the forehead. It can last a few hours to a few days. According to a 2001 study, about 1 percent of patients may experience severe headaches that can last for two weeks to one month before slowly disappearing.
At this time, there is no consensus regarding the cause of either the mild or severe headaches. Theories about the cause include:
- over-contraction of certain facial muscles
- technique error such as bumping the frontal bone of the forehead during injection
- possible impurity in a particular batch of Botox
Ironically, although some people experience a headache following a Botox treatment, Botox can also be used as a headache treatment: a 2010 study indicated that Botox could be used to prevent chronic daily headaches and migraine.
If you’re experiencing a headache following a Botox treatment, discuss your symptoms with your doctor who might recommend:
- taking an over-the-counter (OTC) headache remedy such as acetaminophen (Tylenol) or ibuprofen (Advil, Motrin)
- reducing the dose of Botox the next time you have a treatment to see if this prevents a post-treatment headache
- avoiding Botox treatments altogether
- trying Myobloc (rimabotulinumtoxinB) instead of Botox
If you experience a mild headache following a cosmetic Botox treatment, you can treat it with OTC pain relievers. This should cause it to disappear in a matter of hours — at most a few days.
If you’re one of the 1 percent who experiences a severe headache and your headache doesn’t respond to OTC medication, see your doctor for a diagnosis as well as some treatment recommendations.
In either case, you’ll need to decide whether the cosmetic treatment is worth your physical reaction to it.